Stevens Johnson Syndrome and HIV

Potentially Life Threatening Condition Associated With Certain HIV Medications

Photo Credit: U.S. National Library of Medicine/National Institutes of Health

Stevens Johnson Syndrome (SJS) is a rare but potentially life-threatening skin condition in which the epidermis (the outermost layer of skin) separates from the dermis (the layer between the epidermis and subcutaneous tissues), resulting in rapid cell and tissue death.

While SJS can be caused by a number of infections, including the mumps and typhoid, they are more directly associated with drug hypersensitivity.

Such hypersensitivity occurs when the presence of a certain drug (or drugs) trigger an adverse immune response, effectively causing the body to act against its own cells and tissues.

Certain antiretroviral drugs (ARVs) used to treat HIV are associated with an increased risk for SJS, most predominantly Viramune (nevirapine) and Ziagen (abacavir), as well as the drug Isentress (raltegravir).

Antibiotics, particularly sulfa drugs, are also frequently implicated in SJS events. The use of anti-tuberculosis drug (such as the bacterial antibiotic rifampin) can increase the likelihood of SJS in people with HIV by as much as 400 percent.

Symptoms of Stevens-Johnson Syndrome (SJS)

SJS often presents at the early stages with a generalized fatigue, fever and sore throat, symptoms which are easily misdiagnosed. This is commonly followed with the emergence of painful lesions on the mucous membranes of the mouth, lips, tongue and inner eyelids (and occasionally the anus and genitals).

It can also involve large portions of the face, trunk, extremities and soles of the feet, manifesting with eruptive blisters of around an inch in size. 

Symptoms generally appear within the first two weeks of starting a new therapy, or sooner if the patient has been previously exposed to the drug.

If left untreated with no stoppage of the suspected medications, organ damage can occur and lead to serious eye damage, blindness, or even death.

Sepsis, a rapidly progressing, life-threatening condition, can result when bacteria from an SJS infection enters the bloodstream and spreads (disseminates) throughout the body, causing toxic shock and organ failure.

SJS is sometimes mistaken for erythema multiforme, a drug hypersensitivity response that manifests with raised, pink/red rashes. SJS is differentiated by blistering eruptions, which can merge to form large sheets of detached skin. Even in the early stage of presentation, many doctors will describe SJS rashes as "angry" due to their painful, inflamed appearance.

Treatment of Drug-Induced SJS

Discontinuation of the suspected agent(s) is a priority if SJS is suspected, with earlier intervention correlating to better outcomes. In severe cases, treatment is similar to that in patients with serious burns, including the maintenance of fluids and electrolytes; the use of non-adhesive dressing and temperature control; and supportive therapy including appropriate analgesic painkillers.

In the event of a drug-induced SJS event, reintroduction for the suspected drug is not advised.

Who Is At Risk of SJS?

While SJS can effect anyone exposed to causative drugs or agents, there appear to be some who are genetically predisposed to the condition. Research suggests that individuasl with the gene HLA-B 1502 are more prone to develop SJS, with the greatest increased risk seen among people of Chinese, Indian, and South East Asian origin.

In addition to the list of drugs used to treat HIV and tuberculosis, a number of commonly prescribed drugs and therapies are also linked to the development of SJS. Among them:

  • Pain relievers such as acetaminophen, ibuprofen, and naproxen sodium
  • Penicillin
  • Anti-gout medications such as allopurinol
  • Anticonvulsants used to treat epilepsy
  • Antipsychotics use to treat mental disorders
  • Radiation therapy

Sources:

Chai, F. and Leong, K.P. "Severe Cutaneous Adverse Reaction to Drugs." Current Opinions in Allergic Clinical Immunology. 2007;7(4):304-309.

U.S. Department of Health and Human Services (DHHS). "Guidelines for the Use of Antiretroviral Agents in HIV-1-Infected Adults and Adolescents: Limitations to Treatment and Safety – Adverse Effects of Antiretroviral Drugs." Washington, D.C.; accessed June 7, 2015.

Yee, D.; Valiquette, C.; Pelletier, M.; et al. "Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis." American Journal of Respiratory Critical Care Medicine. 2003; 167:1472-1477.

Continue Reading